Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS San Angelo, TX

January 2, 20174 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jan 2, 2017, 1:15 AM CST for 4 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2017, 1:15 AM CST (07:15 UTC)
Expired
Jan 2, 2017, 2:00 AM CST
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Concho County, TX, Kimble County, TX, Menard County, TX, Schleicher County, TX

The radar

The San Angelo radar (KSJT), 79 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS54 KSJT 020715
SVRSJT
TXC095-267-327-413-020800-
/O.NEW.KSJT.SV.W.0003.170102T0715Z-170102T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
115 AM CST MON JAN 2 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Menard County in west central Texas...
  Eastern Schleicher County in west central Texas...
  Northwestern Kimble County in west central Texas...
  Southeastern Concho County in west central Texas...

* Until 200 AM CST

* At 114 AM CST, a severe thunderstorm was located near Fort
  Mckavett, or 22 miles west of Menard, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Menard around 145 AM CST. 

Other locations impacted by this severe thunderstorm include The
Intersection Of US-190 And Ranch Road 2084, Us-83 Near The Kimble-
Menard County Line, Camp Sol Mayer, Live Oak, Us-377 Near The Kimble-
Menard County Line, Us-83 Near The Menard-
Concho County Line, The Intersection Of US-
83 And Ranch Road 1773, The Intersection Of Ranch Road 1773 And Ranch
Road 1221 and The Intersection Of US-83 And Highway 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3071 10012 3071 10035 3098 10043 3127 9964
      3112 9960 3094 9961 3094 9955 3071 9949
      3068 10011
TIME...MOT...LOC 0714Z 242DEG 40KT 3089 10016 

HAIL...1.00IN
WIND...60MPH
 
$$

Daniels
1 follow-up statement
172 
WWUS54 KSJT 020744
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
144 AM CST MON JAN 2 2017

TXC413-020753-
/O.CAN.KSJT.SV.W.0003.000000T0000Z-170102T0800Z/
Schleicher TX-
144 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCHLEICHER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 AM CST for
west central Texas.

LAT...LON 3068 10011 3071 10012 3109 10011 3111 10008
      3127 9964 3112 9960 3094 9961 3094 9955
      3071 9949
TIME...MOT...LOC 0743Z 242DEG 40KT 3105 9982 

$$

TXC095-267-327-020800-
/O.CON.KSJT.SV.W.0003.000000T0000Z-170102T0800Z/
Menard TX-Kimble TX-Concho TX-
144 AM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR MENARD...NORTHWESTERN KIMBLE AND SOUTHEASTERN CONCHO COUNTIES...

At 143 AM CST, a severe thunderstorm was located 9 miles north of
Menard, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
Menard...northwestern Kimble and southeastern Concho Counties,
including the following locations: Us-83 Near The Kimble-Menard
County Line, Camp Sol Mayer, Us-377 Near The Kimble-Menard County
Line, Live Oak, Us-83 Near The Menard-Concho County Line, The
Intersection Of US-83 And Ranch Road 1773, The Intersection Of Ranch
Road 1773 And Ranch Road 1221 and The Intersection Of US-83 And
Highway 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3068 10011 3071 10012 3109 10011 3111 10008
      3127 9964 3112 9960 3094 9961 3094 9955
      3071 9949
TIME...MOT...LOC 0743Z 242DEG 40KT 3105 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

Daniels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 11:36 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 1, 11:36 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1136 PM CST Sun Jan 1 2017

.AVIATION...
/06Z TAFS/

A strong gust front was on the leading edge of showers and
scattered thunderstorms that stretched from Anson to just west of
Abilene to San Angelo and southwest to Ozona at 0530Z. Issued an
airport weather warning for KABI and included west winds of 30 to
40kts in the KABI TAFs. KSJT had a strong wind gust from the west
at 33kts at 0520Z. As the potent shortwave moves east through
tonight, expect the storms to increase with the a few becoming
severe and producing large hail and possibly damaging winds. Have
included thunderstorms in all TAFs. Storms will end at KJCT by
12Z.

&&

.PREV DISCUSSION... /issued 542 PM CST Sun Jan 1 2017/

AVIATION...
/12Z TAFS/

A potent upper level disturbance will move across the area tonight
between 06Z and 11Z, resulting in the development of a few severe
thunderstorms impacting the area tonight. At 2330Z, this system
was moving into Far West Texas. The main impacts could be large
hail and a few damaging wind gusts especially at KBBD, KSOA and
KJCT. CIGs should stay VFR, but VIS could decrease MVFR to
possibly lower in thunderstorms with very heavy rain. Winds may
also be gusty from 15 to 25KTs or stronger in and near
thunderstorms.

PREV DISCUSSION... /issued 352 PM CST Sun Jan 1 2017/

SHORT TERM...
(Tonight and Monday)

A band of showers and thunderstorms near El Paso at 3 PM, associated
with a strong upper low and Pacific front, will move into Crockett
county and western sections of the Concho Valley and Big Country
late this evening, then across the rest of West Central Texas after
midnight. There is the potential for severe weather, mainly east of
an Abilene...San Angelo....Sonora line where NAM and GFS models
indicate MUCAPES to increase to 1000-2000 J/KG. 0-6 KM Bulk shear is
very good at 60 KTS but it also may shear out the storms before
supercells can intensify. Tornado potential appears remote given the
late night timing, but not impossible. SPC has eastern San Saba and
Mason counties in a 15 percent area. Models indicate the storms
exiting Brown and San Saba counties around 6 AM.

Sunny skies along with downslope compressional westerly winds
Monday...behind a Pacific front will bring anther sunny and
unseasonably warm day. Highs in the upper 60s to lower 70s expected.
Went closer to the warmer GFS MOS temperatures.

LONG TERM...
(Monday night through Sunday)

The next strong cold front is still on track to move across the
area on Tuesday, with the front entering the Big Country Tuesday
morning and clearing far southern counties early Tuesday evening.
Temperatures will be coolest behind the front, with morning highs
in the 50s across the Big Country, falling into the 40s by late
afternoon. South of the Big Country, temperatures are expected to
warm into the mid and upper 60s prior to the fronts arrival, with
temperatures falling after its passage. Cold temperatures expected
Tuesday night, with lows ranging from the upper 20s across the Big
Country, to the lower and middle 30s elsewhere.

Below normal temperatures will remain in the forecast Wednesday
through at least Friday, with highs Wednesday ranging from the
lower 40s north, to the lower and middle 50s far south. A
reinforcing shot of cold air will arrive late Wednesday night or
Thursday, keeping cold temperatures in place through Friday. Going
with highs both days in the lower and middle 40s but the ECMWF
remains colder and may need to lower temperatures some in later
forecasts. Temperatures Thursday night and Friday night will be
cold, with lows in the 20s. Will also maintain a slight chance for
a rain and snow mix across the northern Big Country on Friday but
this may need to be removed as models trending drier.

Beyond Friday, the models diverge, with the ECMWF keeping the
cold air in place through the weekend, while the GFS shows a
moderating trend. For now, will continue to show a slow warming
trend next weekend, pending higher model confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 47  69  43  58 /  70   5   0   0
San Angelo 	 47  71  43  68 /  70   0   0   0
Junction 	 49  72  42  70 /  70   5   0   0
Brownwood 	 50  70  42  63 /  80  10   0   0
Sweetwater 	 46  68  43  57 /  70   0   0   0
Ozona      	 46  68  42  68 /  50   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

26
Hazardous weather outlook, Jan 1, 2:39 PM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CST SUN JAN 1 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE EAST INTO
CROCKETT COUNTY AND WESTERN PORTIONS OF THE CONCHO VALLEY AND BIG
COUNTRY LATE THIS EVENING...THEN MOVE ACROSS THE REST OF WEST
CENTRAL TEXAS AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY AFTER MIDNIGHT. THE MAIN THREATS ARE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jan 1, 9:35 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
935 PM CST SUN JAN 1 2017

TXZ064-071-072-076-020500-
Sterling TX-Tom Green TX-Crockett TX-Irion TX-
935 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR STERLING...NORTHWESTERN TOM
GREEN...IRION AND CROCKETT COUNTIES UNTIL 1100 PM CST...

At 931 PM CST, Doppler radar was tracking showers and a few strong
thunderstorms along a line extending from Gail to 7 miles northeast
of Bakersfield. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

These storms will remain over mainly rural areas of Sterling...
northwestern Tom Green...Irion and Crockett Counties, including the
following locations: The Intersection Of I-10 And Highway 405, The
Intersection Of U.S 190 And Highway 163.

This includes Interstate 10 between Mile Markers 327 and 378.

LAT...LON 3029 10171 3032 10174 3036 10166 3042 10174
      3046 10173 3047 10169 3055 10165 3062 10166
      3070 10181 3092 10187 3099 10199 3101 10219
      3109 10235 3108 10128 3208 10127 3209 10083
      3170 10083 3111 10069 3108 10096 3029 10099
TIME...MOT...LOC 0331Z 276DEG 34KT 3277 10146 3099 10224

mc
Special weather statement, Jan 1, 10:19 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1019 PM CST SUN JAN 1 2017

TXZ049-054-098-113-127-020515-
Jones TX-Fisher TX-Nolan TX-Taylor TX-Haskell TX-
1019 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...FISHER...
WESTERN TAYLOR...NOLAN AND WESTERN JONES COUNTIES UNTIL 1115 PM
CST...

At 1015 PM CST, Doppler Radar was tracking a line of showers and
isolated thunderstorms along a line extending from 25 miles west of
Rotan to 25 miles west of Sweetwater.  Movement was east at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...  Wastella around 1025 PM CST.
Roby, Longworth and Maryneal around 1045 PM CST. Sylvester around
1050 PM CST. McCaulley around 1055 PM CST. Trent around 1105 PM CST.
Anson and Merkel around 1110 PM CST.

Other locations impacted by these storms include Capitola, The
Intersection Of Highway 70 And Ranch Road 53, Truby, and Lake
Sweetwater.

This includes Interstate 20 between Mile Markers 229 and 272.

LAT...LON 3209 10009 3209 10066 3296 10065 3296 9999
      3309 9999 3311 9972
TIME...MOT...LOC 0415Z 247DEG 58KT 3297 10086 3251 10086 3213 10101

hg
Special weather statement, Jan 1, 11:03 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1103 PM CST SUN JAN 1 2017

TXZ076-020545-
Crockett TX-
1103 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY
UNTIL 1145 PM CST...

At 1102 PM CST, Doppler radar was tracking a strong thunderstorm near
Sheffield, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Crockett County, including the following locations: The Intersection
Of I-10 And Highway 405, I-10 Near The Crockett-Pecos County Line,
The Intersection Of I-10 And Highway 290 and Ft Lancaster.

This includes Interstate 10 between Mile Markers 327 and 361.

LAT...LON 3105 10201 3108 10146 3063 10123 3062 10166
      3065 10169 3065 10177 3068 10178 3070 10181
      3075 10182 3076 10184 3081 10183 3087 10185
      3089 10189 3092 10187 3099 10199
TIME...MOT...LOC 0502Z 240DEG 31KT 3074 10186

mc
Special weather statement, Jan 1, 11:43 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1143 PM CST SUN JAN 1 2017

TXZ076-020630-
Crockett TX-
1143 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CROCKETT COUNTY UNTIL 1230 AM
CST...

At 1139 PM CST, Doppler radar were tracking strong thunderstorms
across western Crockett County, with the most intense storm 13 miles
east of Sheffield. The storms were moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

This storms will remain over mainly rural areas of Crockett County,
including the following locations: The Intersection Of I-10 And
Highway 405, The Intersection Of U.S 190 And Highway 163.

This includes Interstate 10 between Mile Markers 330 and 374.

LAT...LON 3031 10164 3049 10170 3055 10165 3062 10166
      3065 10169 3066 10175 3108 10189 3108 10115
      3050 10101
TIME...MOT...LOC 0539Z 240DEG 31KT 3067 10160

mc
Special weather statement, Jan 2, 12:10 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1210 AM CST MON JAN 2 2017

TXZ071-072-076>078-020715-
Tom Green TX-Schleicher TX-Crockett TX-Irion TX-Sutton TX-
1210 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SUTTON...SCHLEICHER...
SOUTHEASTERN TOM GREEN...SOUTHERN IRION AND EASTERN CROCKETT COUNTIES
UNTIL 115 AM CST...

At 1209 AM CST, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Barnhart, or 20 miles west of Eldorado, moving
northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Christoval around 1245 AM CST.
  Wall around 100 AM CST.

Other locations impacted by this storm include The Intersection Of
US-190 And Ranch Road 2084, US-190 Near The Crockett-
Sutton County Line, Us-67 Near The Irion-Tom Green County Line, I-
10 Near The Crockett-Sutton County Line, The Intersection Of US-
190 And Ranch Road 1828, The Intersection Of Ranch Road 2596 And
Ranch Road 864, The Intersection Of I-
10 And Ranch Road 1989, The Intersection Of US-
277 And Ranch Road 189 and The Intersection Of Ranch Road 1828 And
Ranch Road 915.

People near San Angelo Stadium should seek safe shelter immediately!

This includes Interstate 10 between Mile Markers 373 and 432.

LAT...LON 3029 10102 3122 10117 3155 10033 3087 10011
      3060 10012 3033 10015
TIME...MOT...LOC 0609Z 240DEG 49KT 3096 10093

Daniels
Special weather statement, Jan 2, 1:08 AM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
108 AM CST MON JAN 2 2017

TXZ073-139-154-168-020800-
Coleman TX-McCulloch TX-Concho TX-Menard TX-
108 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MENARD...CONCHO AND
NORTHWESTERN MCCULLOCH COUNTIES UNTIL 200 AM CST...

At 107 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Eden, or 14 miles northwest of Menard, moving
northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Eden around 120 AM CST.
  Melvin and Salt Gap around 140 AM CST.
  Pear Valley and Doole around 150 AM CST.
  Lohn around 155 AM CST.

Other locations impacted by this storm include The Intersection Of
US-
87 And Ranch Road 2134, The Intersection Of Ranch Road 1929 And Ranch
Road 2134, Live Oak, Us-83 Near The Menard-
Concho County Line and The Intersection Of US-83 And Ranch Road 765.

LAT...LON 3093 9988 3125 10011 3158 9971 3125 9923
TIME...MOT...LOC 0707Z 232DEG 35KT 3109 9991

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 9:35 PM CSTSpecial Weather StatementSJTCrockett, Irion, Sterling85 min
Jan 1, 10:19 PM CSTSpecial Weather StatementSJTFisher, Jones, Nolan56 min
Jan 1, 11:03 PM CSTSpecial Weather StatementSJTCrockett42 min
Jan 1, 11:43 PM CSTSpecial Weather StatementSJTCrockett47 min
Jan 2, 12:10 AM CSTSpecial Weather StatementSJTSchleicher, Sutton, Tom Green65 min
Jan 2, 12:35 AM CSTSevere Thunderstorm WarningSJTSchleicher, Sutton, Tom Green40 min
Jan 2, 1:03 AM CSTSevere Thunderstorm WarningSJTKimble, Sutton57 min
Jan 2, 1:08 AM CSTSpecial Weather StatementSJTConcho, McCulloch52 min
Jan 2, 1:57 AM CSTSpecial Weather StatementSJTMcCulloch, Mason48 min
Jan 2, 2:24 AM CSTSpecial Weather StatementSJTKimble66 min
Jan 2, 2:43 AM CSTSpecial Weather StatementSJTMason, San Saba47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.